Management depends on the clinical status of the patient and the duration of the arrhythmia. Even in a patient who is somewhat hypotensive, slowing the ventricular response with intravenous medication may increase the blood pressure. The best medication for slowing rapid atrial fibrillation and flutter is intravenous diltiazem. This can be used as a drip and titrated according to the patient's blood pressure and heart rate. Intravenous digoxin can also be given; however, the maximum effect of this medication is delayed an hour after intravenous administration. Its effectiveness is also limited in a patient who is acutely ill. Intravenous verapamil or a b-blocker may be alternative therapies for slowing the ventricular response. In the intensive care unit setting, the use of b-blockers may be limited in patients with chronic obstructive pulmonary disease.
Patients who have a bypass tract with a wide QRS complex may be difficult to differentiate from ventricular tachycardia, although the gross irregularity of atrial fibrillation is very helpful. However, medications that would be appropriate in either situation may be given. Intravenous lidocaine (lignocaine) or procainamide can be used since both may slow conduction in an accessory pathway and would also be appropriate treatment for ventricular tachycardia. Other class I drugs are also effective in decreasing the conduction down the bypass tract. In general, a wide complex tachycardia should not be treated with digoxin or verapamil. When a bypass tract is involved, these agents may increase conduction, resulting in acceleration of the ventricular response and possible degeneration into ventricular fibrillation. In the case of ventricular tachycardia, digoxin has no therapeutic effect and verapamil should not be used since it may increase the ventricular rate.
If the patient remains in atrial fibrillation or flutter, rate control with intrvenous medication is necessary. Intravenous diltiazem is usually the most effective medication as the patient is started on a class IA antiarrhythmic if necessary. Corvert™ (ibutilide fumarate), a new medication with class III properties, may be effective (43-48 per cent) in converting atrial flutter or fibrillation to a normal sinus rhythm within 1 h of infusion. Patients who do not have an accessory bypass tract may be started on digitalis. This drug will help slow the ventricular response and may offer some assistance in maintaining a normal sinus rhythm.
In patients who have had atrial fibrillation for more than 2 days or present with this arrhythmia of unknown duration, electrical or chemical cardioversion should not be attempted until the patient has been anticoagulated for 2 to 3 weeks. Atrial thrombi begin to form within 48 h of the onset of atrial fibrillation, and so cardioversion at this point could result in an embolic event.
Anticoagulation for atrial flutter is more controversial; in most cases, this is a more unstable rhythm and less likely than atrial fibrillation to be chronic. A thromboembolic event is less likely with atrial flutter but is still a possibility. Currently, there are no specific guidelines to anticoagulate prior to converting atrial flutter to a normal sinus rhythm. In addition to medication, overdrive atrial pacing may be an effective mechanism for converting atrial flutter to atrial fibrillation or a normal sinus rhythm (Fig.2). Atrial fibrillation cannot be converted by pacing because of the random depolarization that is occurring.
Was this article helpful?